Algebraic & Geometric Topology

Finite Dehn surgeries on knots in $S^3$

Yi Ni and Xingru Zhang

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show that on a hyperbolic knot K in S 3 , the distance between any two finite surgery slopes is at most 2 , and consequently, there are at most three nontrivial finite surgeries. Moreover, in the case where K admits three nontrivial finite surgeries, K   must be the pretzel knot P ( 2 , 3 , 7 ) . In the case where K admits two noncyclic finite surgeries or two finite surgeries at distance 2 , the two surgery slopes must be one of ten or seventeen specific pairs, respectively. For D –type finite surgeries, we improve a finiteness theorem due to Doig by giving an explicit bound on the possible resulting prism manifolds, and also prove that 4 m and 4 m + 4 are characterizing slopes for the torus knot T ( 2 m + 1 , 2 ) for each m 1 .

Article information

Source
Algebr. Geom. Topol., Volume 18, Number 1 (2018), 441-492.

Dates
Received: 22 November 2016
Revised: 20 June 2017
Accepted: 14 September 2017
First available in Project Euclid: 1 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.agt/1517454222

Digital Object Identifier
doi:10.2140/agt.2018.18.441

Mathematical Reviews number (MathSciNet)
MR3748249

Zentralblatt MATH identifier
06828010

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
finite Dehn surgery Culler-Shalen norm Heegaard Floer homology

Citation

Ni, Yi; Zhang, Xingru. Finite Dehn surgeries on knots in $S^3$. Algebr. Geom. Topol. 18 (2018), no. 1, 441--492. doi:10.2140/agt.2018.18.441. https://projecteuclid.org/euclid.agt/1517454222


Export citation

References

  • K L Baker, Small genus knots in lens spaces have small bridge number, Algebr. Geom. Topol. 6 (2006) 1519–1621
  • W Ballinger, C C-Y Hsu, W Mackey, Y Ni, T Ochse, F Vafaee, The prism manifold realization problem, preprint (2016)
  • L Ben Abdelghani, S Boyer, A calculation of the Culler–Shalen seminorms associated to small Seifert Dehn fillings, Proc. London Math. Soc. 83 (2001) 235–256
  • J Berge, Some knots with surgeries yielding lens spaces, unpublished manuscript
  • J Berge, S Kang, The hyperbolic P/P, P/SF$_{\!d}$, and P/SF$_{\!m}$ knots in $S^3$, preprint
  • S A Bleiler, C D Hodgson, Spherical space forms and Dehn filling, Topology 35 (1996) 809–833
  • S Boyer, On proper powers in free products and Dehn surgery, J. Pure Appl. Algebra 51 (1988) 217–229
  • S Boyer, On the local structure of ${\rm SL}(2,{\mathbb C})$–character varieties at reducible characters, Topology Appl. 121 (2002) 383–413
  • S Boyer, X Zhang, Finite Dehn surgery on knots, J. Amer. Math. Soc. 9 (1996) 1005–1050
  • S Boyer, X Zhang, Cyclic surgery and boundary slopes, from “Geometric topology” (W H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc., Providence, RI (1997) 62–79
  • S Boyer, X Zhang, On Culler–Shalen seminorms and Dehn filling, Ann. of Math. 148 (1998) 737–801
  • S Boyer, X Zhang, On simple points of character varieties of $3$–manifolds, from “Knots in Hellas '98” (C M Gordon, V F R Jones, L H Kauffman, S Lambropoulou, J H Przytycki, editors), Ser. Knots Everything 24, World Sci., River Edge, NJ (2000) 27–35
  • S Boyer, X Zhang, A proof of the finite filling conjecture, J. Differential Geom. 59 (2001) 87–176
  • G Burde, Darstellungen von Knotengruppen, Math. Ann. 173 (1967) 24–33
  • M Culler, N M Dunfield, Orderability and Dehn filling, preprint (2016)
  • M Culler, C M Gordon, J Luecke, P B Shalen, Dehn surgery on knots, Ann. of Math. 125 (1987) 237–300
  • J C Dean, Small Seifert-fibered Dehn surgery on hyperbolic knots, Algebr. Geom. Topol. 3 (2003) 435–472
  • M I Doig, Finite knot surgeries and Heegaard Floer homology, Algebr. Geom. Topol. 15 (2015) 667–690
  • M I Doig, On the number of finite $p/q$–surgeries, Proc. Amer. Math. Soc. 144 (2016) 2205–2215
  • M Eudave-Muñoz, Non-hyperbolic manifolds obtained by Dehn surgery on hyperbolic knots, from “Geometric topology” (W H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc., Providence, RI (1997) 35–61
  • M Eudave-Muñoz, On hyperbolic knots with Seifert fibered Dehn surgeries, Topology Appl. 121 (2002) 119–141
  • C D Frohman, E P Klassen, Deforming representations of knot groups in ${\rm SU}(2)$, Comment. Math. Helv. 66 (1991) 340–361
  • D Gabai, Foliations and the topology of $3$–manifolds, III, J. Differential Geom. 26 (1987) 479–536
  • D Gabai, U Oertel, Essential laminations in $3$–manifolds, Ann. of Math. 130 (1989) 41–73
  • W M Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984) 200–225
  • J E Greene, The lens space realization problem, Ann. of Math. 177 (2013) 449–511
  • L Gu, Integral finite surgeries on knots in $S^3$, PhD thesis, California Institute of Technology (2014) Available at \setbox0\makeatletter\@url https://search.proquest.com/docview/1550893042 {\unhbox0
  • M Hedden, On Floer homology and the Berge conjecture on knots admitting lens space surgeries, Trans. Amer. Math. Soc. 363 (2011) 949–968
  • M Heusener, J Porti, Deformations of reducible representations of $3$–manifold groups into ${\rm PSL}_2(\mathbb C)$, Algebr. Geom. Topol. 5 (2005) 965–997
  • M Heusener, J Porti, E Suárez Peiró, Deformations of reducible representations of $3$–manifold groups into ${\rm SL}_2(\mathbf C)$, J. Reine Angew. Math. 530 (2001) 191–227
  • K Ichihara, M Teragaito, Klein bottle surgery and genera of knots, Pacific J. Math. 210 (2003) 317–333
  • W Jaco, Adding a $2$–handle to a $3$–manifold: an application to property $R$, Proc. Amer. Math. Soc. 92 (1984) 288–292
  • E P Klassen, Representations of knot groups in ${\rm SU}(2)$, Trans. Amer. Math. Soc. 326 (1991) 795–828
  • S Lee, Toroidal surgeries on genus-two knots, J. Knot Theory Ramifications 18 (2009) 1205–1225
  • C Lescop, Global surgery formula for the Casson–Walker invariant, Annals of Mathematics Studies 140, Princeton Univ. Press (1996)
  • E Li, Y Ni, Half-integral finite surgeries on knots in $S^3$, Ann. Fac. Sci. Toulouse Math. 24 (2015) 1157–1178
  • D Matignon, N Sayari, Longitudinal slope and Dehn fillings, Hiroshima Math. J. 33 (2003) 127–136
  • K Miyazaki, K Motegi, On primitive/Seifert-fibered constructions, Math. Proc. Cambridge Philos. Soc. 138 (2005) 421–435
  • L Moser, Elementary surgery along a torus knot, Pacific J. Math. 38 (1971) 737–745
  • Y Ni, Knot Floer homology detects fibred knots, Invent. Math. 170 (2007) 577–608
  • Y Ni, X Zhang, Characterizing slopes for torus knots, Algebr. Geom. Topol. 14 (2014) 1249–1274
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, Holomorphic disks and knot invariants, Adv. Math. 186 (2004) 58–116
  • P Ozsváth, Z Szabó, On knot Floer homology and lens space surgeries, Topology 44 (2005) 1281–1300
  • P Ozsváth, Z Szabó, The Dehn surgery characterization of the trefoil and the figure-eight knot, preprint (2006)
  • P S Ozsváth, Z Szabó, Knot Floer homology and rational surgeries, Algebr. Geom. Topol. 11 (2011) 1–68
  • G Perelman, The entropy formula for the Ricci flow and its geometric applications, preprint (2002)
  • G Perelman, Ricci flow with surgery on three-manifolds, preprint (2003)
  • J A Rasmussen, Floer homology and knot complements, PhD thesis, Harvard University (2003) Available at \setbox0\makeatletter\@url https://search.proquest.com/docview/305332635 {\unhbox0
  • J Rasmussen, Lens space surgeries and L-space homology spheres, preprint (2007)
  • G de Rham, Introduction aux polynômes d'un nœ ud, Enseign. Math. 13 (1967) 187–194
  • K Walker, An extension of Casson's invariant, Annals of Mathematics Studies 126, Princeton Univ. Press (1992)
  • A Weil, On discrete subgroups of Lie groups, II, Ann. of Math. 75 (1962) 578–602
  • Y-Q Wu, Sutured manifold hierarchies, essential laminations, and Dehn surgery, J. Differential Geom. 48 (1998) 407–437